Rhode Island, 2012

Lightning Strikes in Rhode Island, June 25, 2012

June 25, 2012 · NWS BOX · 2 events in 2 counties and zones

A cold front moved through southern New England setting off showers and thunderstorms. Lightning strikes caused the most damage, hitting tress, houses, and transformers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$175,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through southern New England setting off showers and thunderstorms. Lightning strikes caused the most damage, hitting tress, houses, and transformers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 25, 8:44 AM EST, 50 minutes earlier.

Area forecast discussion, Jun 25, 8:44 AM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
944 AM EDT MON JUN 25 2012

.SYNOPSIS...
LOW PRESSURE AND AN ASSOCIATED COLD FRONT WILL BRING SHOWERS AND
SCATTERED THUNDERSTORMS TODAY INTO THIS EVENING.  SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS WILL AFFECT THE REGION AT TIMES TUE AND
WED...BUT A WASHOUT IS NOT EXPECTED.  A RETURN TO WARMER AND MORE
HUMID WEATHER IS EXPECTED LATE IN THE WEEK AND INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
930 AM UPDATE...

PRE FRONTAL TROF HAS KICKED OFF A CLUSTER OF THUNDERSTORMS THAT
ARE CURRENTLY MOVING THROUGH SRN PORTIONS OF SRN NEW ENGLAND THIS
MORNING. EARLIER...THANKS TO SOME EARLY MORNING
INSTABILITY...THESE STORMS WERE RATHER STRONG...BUT THEY HAVE
WAINED SIGNIFICANTLY AS IT MOVES E AND ENCOUNTERS THE MARINE
INFLUENCED AIRMASS OF ERN MA AND RI. PRIMARY THREAT AT LEAST
THROUGH THE REST OF THE MORNING AS THIS INITIAL BAND MOVES THROUGH
WILL BE SOME OCCASIONAL CG/CC LIGHTNING AND PERIODS OF HEAVY
RAINFALL WHICH MAY NEED TO BE MONITORED FOR LOCAL NUISANCE AND
URBAN FLOODING. HAVE DROPPED CURRENT SVR TSTM WATCH FOR CT.

THIS AFTERNOON...MESOSCALE GUIDANCE STILL SUGGESTS ANOTHER
DECREASE IN INSTABILITY WITH SFC DWPTS REMAINING IN THE LOW TO MID
60S ACROSS THE REGION. HOWEVER...WILL NEED TO MONITOR THE
STABILITY PARAMETERS IN THE NEXT FEW HOURS AS THE LEFTOVER ANVIL
CI AND CU FIELD UPSTREAM MAY MITIGATE THE DESTABILIZATION THIS
AFTERNOON.  HOWEVER THE THREAT STILL REMAINS.

PREVIOUS DISCUSSION...
THE MESOSCALE MODELS SHOW THAT THE MAIN LINE OF ACTIVITY WILL
EXIT THE COASTAL PLAIN BY EARLY AFTERNOON. HOWEVER...ADDITIONAL
SHOWERS AND THUNDERSTORMS MAY POP UP OUT AHEAD OF THE APPROACHING
COLD FRONT THIS AFTERNOON AND INTO THE EVENING.

SHORT RANGE MODELS CONTINUE TO SHOW DIGGING LONG WAVE TROUGH ACROSS
THE EASTERN U.S. THROUGH TUESDAY...SO FRONT WILL SLOW AS IT MOVES
INTO THE REGION.  EXPECT BEST CHANCE OF HEAVY RAINFALL AND STRONGER
THUNDERSTORMS WILL OCCUR BETWEEN ABOUT 10 AM AND 6 PM. WITH THE
SLOWING OF THE FRONT AND PRECIP...SOME AREAS MAY ALSO SEE LOCALIZED
FLOODING RAINS. SO...SEVERAL PARAMETERS TO MONITOR INTO THIS EVENING.

WITH THE CLOUDS AND PRECIP ACROSS THE REGION...TEMPS WILL ONLY RISE
TO THE UPPER 60S TO MID 70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TONIGHT...
AS UPPER LOW CUTOFFS OFF AND DROPS INTO NY STATE AND WESTERN NEW
ENGLAND...THE FRONT SLOWLY PUSHES OFF THE COAST. THE LOW WILL THEN
SLOWLY MOVE TOWARD THE GULF OF MAINE. MOST OF THE INSTABILITY AND
LOW LEVEL MOISTURE WILL PUSH OFF THE COAST AHEAD OF THE FRONT THIS
EVENING...SO EXPECT MAINLY RAIN SHOWERS ACROSS THE REGION. DID KEEP
MENTION OF ISOLD/SCT TSTMS THROUGH ABOUT MIDNIGHT...THEN THREAT OF
CONVECTION SHOULD DIMINISH. WITH THE UPPER LOW MOVING INTO WESTERN
AREAS...WILL KEEP UNSTABLE CYCLONIC FLOW IN PLACE SO CAN NOT RULE
OUT THE CHANCE OF SHOWERS THROUGH THE NIGHT. OVERNIGHT LOWS WILL
FALL THROUGH THE 50S...THOUGH HOLDING IN THE LOWER 60S ALONG THE
IMMEDIATE COAST.

TUESDAY...
CUTOFF UPPER LOW CAPTURES THE SURFACE LOW OFF THE MAINE COAST...THEN
SLOWLY ROTATES IT INTO MAINE DURING THE DAY. THIS WILL KEEP A LOT OF
CLOUDS AROUND AS WELL AS ANOTHER ROUND OF SCT SHOWERS AS ENERGY
ROTATES ACROSS FROM THE N. WITH THE COLD POOL ALOFT AS WELL AS
CLOUDS AND PRECIP...DAYTIME HIGHS WILL ONLY REACH THE MID 60S TO
LOWER 70S...MILDEST ALONG THE S COAST.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HIGHLIGHTS...

* SCATTERED SHOWERS/ISOLATED THUNDERSTORMS WED
* WARMER WEATHER ARRIVES LATE IN THE WEEK AND INTO THE WEEKEND

DETAILS...

TUESDAY NIGHT AND WEDNESDAY...MODERATE TO HIGH CONFIDENCE.
ANOMALOUS CLOSED UPPER LEVEL LOW OVER NEW ENGLAND WILL SLOWLY DRIFT
NORTH.  WHILE NOT EXPECTING A WASHOUT...ASSOCIATED COLD POOL ALOFT
WILL CONTINUE TO GENERATE MAINLY DIURNALLY DRIVEN SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS.  AREAL COVERAGE SHOULD BE GREATEST
IN OUR NORTHERN/EASTERN ZONES...CLOSER TO THE UPPER LEVEL LOW/COLD
POOL ALOFT.  HIGH TEMPS ON WED SHOULD MAINLY BE IN THE 70S.

THURSDAY...MODERATE TO HIGH CONFIDENCE.
UPPER LEVEL LOW WILL CONTINUE TO SLOWLY MOVE NORTH AND INTO THE
CANADIAN MARITIMES BY THE END OF THE DAY.  THE SYSTEM SHOULD BE FAR
ENOUGH AWAY FOR GENERALLY DRY WEATHER...OTHER THAN PERHAPS A FEW
BRIEF SPOT SHOWERS IN OUR NORTHERN/EASTERN ZONES.  HIGHS SHOULD
REACH INTO THE UPPER 70S TO THE LOWER 80S ON THU.

FRIDAY THROUGH SUNDAY...MODERATE CONFIDENCE.
THE ANOMALOUS UPPER LEVEL TROUGH WILL HAVE LIFTED WELL TO THE
NORTHEAST OF THE REGION.  THIS WILL SET THE STAGE FOR SUMMER LIKE
WEATHER TO RETURN.  WHILE THE AIRMASS DOES NOT LOOK AS HOT AS WHAT
WAS EXPERIENCED LAST WEEK...EXPECT WARM AND HUMID WEATHER.
FORECASTING PRECIPITATION POTENTIAL IS VERY CHALLENGING AT THIS TIME
RANGE...ESPECIALLY DURING THE SUMMER WHEN MOST OF IT IS CONVECTIVELY
DRIVEN.  AT THIS POINT...DON/T REALLY SEE ANY TRIGGER FOR ORGANIZED
PRECIPITATION SO WILL JUST INCLUDE SLIGHT CHANCE POPS.  ITS POSSIBLE
LATER SHIFTS MAY HAVE TO INCREASE POPS A BIT MORE ON FRIDAY...IF
MODELS SIGNAL A BETTER CHANCE FOR A PERIOD OF WARM ADVECTION SHOWERS.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...MODERATE CONFIDENCE.
VFR CONDITIONS  WILL DETERIORATE TO AT LEAST A PERIOD OF MVFR-IFR
CONDITIONS FROM WEST TO EAST THIS MORNING. THIS AS A LINE OF SHOWERS
AND THUNDERSTORMS WORKS ACROSS THE REGION WITH HEAVY RAINFALL.
ADDITIONAL DEVELOPMENT MAY OCCUR THIS AFTERNOON INTO THE EARLY
EVENING.  ALL IN ALL...EXPECT VARYING CONDITIONS ACROSS THE REGION
THROUGH THE DAY IN AND OUT OF SHOWERS AND THUNDERSTORMS.

TONIGHT...MODERATE CONFIDENCE.
COLD FRONT SLOWLY CROSSES THE REGION...MOVING OFFSHORE BETWEEN 09Z
AND 12Z. LEFTOVER SHOWERS/SCT TSTMS WILL MOVE ACROSS WITH LOCAL MVFR
CIGS/VSBYS. PERIODS OF MVFR-IFR CONDITIONS MAY PERSIST ACROSS
EASTERN AREAS IN SCATTERED SHOWERS/ISOLATED THUNDERSTORMS.

TUESDAY...MODERATE CONFIDENCE.
MAINLY VFR CONDITIONS...THOUGH MAY SEE LOCAL MVFR CIGS/VSBYS IN SCT
SHOWERS AND PATCHY FOG.

KBOS TAF...MODERATE CONFIDENCE.
VFR CONDITIONS WILL DETERIORATE TO A PERIOD OF MVFR-IFR CONDITIONS
AFTER 14 OR 15Z IN SHOWERS AND EMBEDDED THUNDERSTORMS.
OTHERWISE...CONDITIONS WILL VARY CONSIDERABLY TODAY IN AND OUT OF
SHOWERS/THUNDERSTORMS.

KBDL TAF...MODERATE CONFIDENCE.
HIGH CONFIDENCE IN A PERIOD OF IFR CONDITIONS IN THUNDERSTORMS WITH
HEAVY RAINFALL THROUGH 13 OR 14Z.  AFTER THAT TIME...ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP.  CONDITIONS AT THE
TERMINAL MAY VARY CONSIDERABLY TODAY IN AND OUT OF THE
SHOWERS/THUNDERSTORMS.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUESDAY NIGHT AND WEDNESDAY...MODERATE CONFIDENCE.  VFR CONDITIONS
SHOULD DOMINATE BUT BRIEF PERIODS OF MVFR CONDITIONS ARE POSSIBLE IN
A FEW SHOWERS/ISOLATED THUNDER.

THURSDAY AND FRIDAY...MODERATE CONFIDENCE IN MAINLY VFR CONDITIONS.

&&

.MARINE...
MODERATE CONFIDENCE.
TODAY...EXPECT S-SW WINDS TO PICK UP AS FRONT APPROACHES. HAVE
MENTIONED GUSTS UP TO 25 KT OVER THE OUTER WATERS. SEAS WILL ALSO
RESPOND...REACHING UP TO 5 FT ON THE OPEN WATERS. HAVE KEPT SMALL
CRAFT ADVISORIES GOING FOR THE OPEN WATERS WELL AS RI AND BI SOUNDS.
FEEL THAT THE GUSTY WINDS AND HIGHER SEAS WILL REACH THE SOUTHERN
BAYS AND SOUNDS...SO TOOK THE SMALL CRAFT DOWN FROM THERE. WILL ALSO
SEE SCT TSTMS WITH POSSIBLE GUSTY WINDS AND HEAVY RAINFALL REDUCING
VSBYS.

TONIGHT...AS THE COLD FRONT SLOWLY MOVES ACROSS THE WATERS
DURING...WINDS GUSTS AND SEAS WILL REMAIN ABOVE SMALL CRAFT CRITERIA
BUT SHOULD SHOULD DIMINISH BY AROUND DAYBREAK. MAY SEE VSBY
RESTRICTIONS IN SHOWERS AND PATCHY FOG.

TUESDAY...EXPECT WINDS AND SEAS BELOW SMALL CRAFT CRITERIA. VSBY
RESTRICTIONS IN PATCHY FOG AND SHOWERS WILL LINGER.

OUTLOOK...TUESDAY NIGHT THROUGH FRIDAY...

TUESDAY NIGHT AND WEDNESDAY...MODERATE TO HIGH CONFIDENCE.  MARGINAL
SCA SEAS WILL FLIRT WITH OUR SOUTHERN WATERS.  OTHERWISE...EXPECT
WINDS AND SEAS TO REMAIN BELOW SCA THRESHOLDS.

THURSDAY AND FRIDAY...LOW TO MODERATE CONFIDENCE.  WHILE WINDS
SHOULD GENERALLY REMAIN BELOW SCA THRESHOLDS...SEA HEIGHT FORECASTS
ARE MORE UNCERTAIN AND WILL DEPEND UPON THE EVENTUAL TRACK OF
TROPICAL STORM DEBBY.  ENOUGH SOUTHERLY SWELL MAY RESULT IN SCA SEAS
ACROSS OUR SOUTHERN WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ235-237-250-
     251-254>256.

&&

SYNOPSIS...FRANK/EVT
NEAR TERM...DOODY/EVT
SHORT TERM...EVT
LONG TERM...FRANK
AVIATION...FRANK/EVT
MARINE...FRANK/EVT
Hazardous weather outlook, Jun 25, 5:42 AM EST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
642 AM EDT MON JUN 25 2012

MAZ002>024-026-NHZ011-012-015-RIZ001>008-261045-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
642 AM EDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW PROBABILITY OF A FEW STRONG TO SEVERE THUNDERSTORMS
TODAY.  IN ADDITION...LOCALLY HEAVY RAINFALL MAY RESULT IN BRIEF
NUISANCE FLOODING RESULTING IN THE NEED FOR SHORT FUSED FLOOD
ADVISORIES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-261045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
642 AM EDT MON JUN 25 2012

...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-261045-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
642 AM EDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE TODAY AND
INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 25, 6:18 AM EST, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
718 AM EDT MON JUN 25 2012

CTZ002-003-MAZ009-011-251245-
EASTERN HAMPDEN MA-HARTFORD CT-TOLLAND CT-WESTERN HAMPDEN MA-
718 AM EDT MON JUN 25 2012

AT 713 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS WITH HEAVY RAINFALL CAPABLE OF
PRODUCING WIND GUSTS TO 40 MPH 12 MILES WEST OF BURLINGTON...OR
ABOUT 9 MILES SOUTH OF TORRINGTON...MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL AND DANGEROUS CLOUD
  TO GROUND LIGHTNING WILL BE MOVING INTO SOUTHWEST MASSACHUSETTS
  AND NORTHERN CONNECTICUT THROUGH 830 AM.

* THESE STORMS CONTAIN VERY HEAVY RAINFALL WHICH WILL RESULT IN
  URBAN AND POOR DRAINAGE STREET FLOODING.  MOTORISTS SHOULD BE
  PREPARED FOR A DIFFICULT MORNING RUSH HOUR AND ALLOW EXTRA TIME.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT MONDAY
AFTERNOON FOR NORTHERN CONNECTICUT.

&&

LAT...LON 4231 7300 4234 7290 4224 7291 4218 7270
      4229 7261 4223 7263 4219 7237 4224 7223
      4203 7210 4196 7210 4195 7222 4175 7215
      4160 7234 4165 7252 4156 7294 4180 7302
      4197 7290 4197 7303 4210 7308

FRANK
Special weather statement, Jun 25, 7:26 AM EST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
826 AM EDT MON JUN 25 2012

CTZ002>004-MAZ002>004-008-010>012-RIZ001-251300-
EASTERN FRANKLIN MA-EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-HARTFORD
CT-NORTHERN WORCESTER MA-NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER
MA-TOLLAND CT-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-WINDHAM CT-
826 AM EDT MON JUN 25 2012

AT 825 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS FROM WILLIAMSBURG TO WESTFIELD MASSACHUSETTS
AND SOUTHWARD TO GRANBY AND FARMINGTON CONNECTICUT...AND EXTENDING
SOUTHWEST ALL THE WAY TO LONG ISLAND SOUND. STORMS ALONG THIS LINE
WERE PRODUCING VERY FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ALONG
WITH TORRENTIAL DOWNPOURS...WIND GUSTS TO 30 TO 40 MPH...AND SMALL
HAIL. THE LINE WAS MOVING TO THE EAST AT 50 MPH AND WILL BE
AFFECTING MUCH OF CENTRAL MASSACHUSETTS...NORTHEAST CONNECTICUT...
AND WESTERN RHODE ISLAND THROUGH THE MID MORNING HOURS.

* SOME REPRESENTATIVE LOCATIONS AFFECTED INCLUDE...
  BARRE...NORTHAMPTON...SPRINGFIELD...PALMER...WINDSOR LOCKS...
  HARTFORD...STAFFORD...MANSFIELD CONNECTICUT...AND WILLIMANTIC.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. HEAVY RAIN MAY CAUSE
MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH
AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT MONDAY
AFTERNOON FOR NORTHERN CONNECTICUT.

&&

LAT...LON 4246 7269 4255 7184 4226 7185 4203 7176
      4164 7188 4163 7196 4166 7217 4171 7224
      4167 7227 4164 7233 4160 7232 4159 7234
      4158 7247 4164 7251 4163 7270 4204 7260
      4213 7273

FIELD
Special weather statement, Jun 25, 7:47 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
847 AM EDT MON JUN 25 2012

CTZ003-004-RIZ001-251330-
NORTHWEST PROVIDENCE RI-TOLLAND CT-WINDHAM CT-
847 AM EDT MON JUN 25 2012

AT 844 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH 3 MILES
NORTHWEST OF WILLIMANTIC...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WINDHAM...SCOTLAND...CHAPLIN...
  HAMPTON...CANTERBURY...BROOKLYN...POMFRET...DANIELSON...KILLINGLY
  AND PUTNAM.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ALSO ACCOMPANY THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 PM EDT MONDAY
AFTERNOON FOR NORTHERN CONNECTICUT.

&&

LAT...LON 4171 7224 4169 7226 4179 7231 4196 7182
      4177 7175 4168 7196 4166 7213 4166 7215
      4166 7217

FIELD
Special weather statement, Jun 25, 8:56 AM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
956 AM EDT MON JUN 25 2012

MAZ004>007-012>016-018-019-022-026-NHZ012-015-251445-
BARNSTABLE MA-CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-EASTERN
HILLSBOROUGH NH-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-NORTHERN
WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX
MA-SOUTHERN WORCESTER MA-SUFFOLK MA-WESTERN AND CENTRAL HILLSBOROUGH
NH-WESTERN ESSEX MA-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-
956 AM EDT MON JUN 25 2012

AT 952 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS EXTENDING FROM NEAR FITCHBURG SOUTHEASTWARD TO
FRAMINGHAM...NORWOOD...AND SCITUATE MASSACHUSETTS. THE STORMS ALONG
THE LINE WERE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING STRIKES
AND LOCALLY HEAVY RAINFALL. THE LINE OF STORMS WAS MOVING TO THE
NORTHEAST AT 30 MPH.

* SOME REPRESENTATIVE LOCATIONS AFFECTED INCLUDE...
  PEPPERELL...CONCORD...BILLERICA...LAWRENCE...FRAMINGHAM...BOSTON...
  PEABODY...AND BEVERLY.

FOR YOUR SAFETY...GET INSIDE WHEN THESE STORMS APPROACH. MINOR
STREET FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO
POSSIBLE.

&&

LAT...LON 4293 7144 4278 7134 4274 7119 4283 7112
      4259 7064 4250 7081 4254 7085 4253 7084
      4254 7085 4248 7082 4242 7094 4244 7095
      4233 7101 4235 7087 4212 7067 4204 7080
      4212 7124 4255 7211 4298 7139

FIELD
Special weather statement, Jun 25, 9:08 AM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1008 AM EDT MON JUN 25 2012

MAZ017>023-RIZ002-004>008-251500-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-DUKES MA-EASTERN KENT
RI-EASTERN PLYMOUTH MA-NEWPORT RI-NORTHERN BRISTOL MA-SOUTHEAST
PROVIDENCE RI-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-WASHINGTON
RI-WESTERN PLYMOUTH MA-
1008 AM EDT MON JUN 25 2012

AT 1001 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS FROM 5 MILES SOUTHWEST OF TAUNTON
MASSACHUSETTS SOUTHWESTWARD THROUGH PROVIDENCE RHODE ISLAND AND
CONTINUING SOUTHWESTWARD TO NEAR BLOCK ISLAND. HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ACCOMPANY THESE STORMS.
IN ADDITION WIND GUSTS TO 30 TO 40 MPH ARE POSSIBLE WITH THE STORMS
ALONG THE RHODE ISLAND COAST AND IN THE FALL RIVER AND NEW BEDFORD
AREAS.

* SOME LOCATIONS AFFECTED INCLUDE...SWANSEA...NEWPORT...PORTSMOUTH...
  TAUNTON...SOMERSET...DIGHTON...TIVERTON...BERKLEY...FREETOWN...FALL
  RIVER...WESTPORT...LITTLE COMPTON...LAKEVILLE...DARTMOUTH...NEW
  BEDFORD...ACUSHNET...ROCHESTER...MATTAPOISETT...MARION AND WAREHAM.

FOR YOUR SAFETY...GET INSIDE WHEN THIS AREA APPROACHES. WINDS
MAY BE STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET
FLOODING AND PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO
POSSIBLE.

&&

LAT...LON 4118 7161 4163 7140 4153 7132 4157 7130
      4170 7136 4159 7130 4161 7128 4173 7135
      4197 7122 4182 7064 4159 7081 4157 7093
      4141 7086 4141 7096 4152 7097 4145 7120
      4154 7122 4145 7141 4149 7141

FIELD

The radar

The Boston radar (KBOX), 27 km away, was scanning. The volume nearest the first event began at 14:35 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Providence

When
June 25, 9:34 AM EST
Where
Providence County, 0.38 mi WSW of Limerock
Property damage
$150,000
Reported by
Amateur Radio
Coordinates
41.918, -71.457

Lightning struck a house, setting it on fire. Two people evacuated the house, but their dog was killed in the fire.

Lightning, Washington

When
June 25, 10:30 AM EST
Where
Washington County, 0.44 mi N of Goulds
Property damage
$25,000
Reported by
Newspaper
Coordinates
41.456, -71.519

Lightning struck the Champagne Heights housing complex in South Kingstown, setting several units on fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2012Every state in 2012This day in weather historyWarnings in Rhode Island, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393270, 393276.